Hail, Butler
- When
- June 17, 12:30 PM CST
- Where
- Butler County, 1.1 mi E of Monford
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -86.630
An upper level jet stream speed max moving into the region coupled with an unstable atmosphere and created scattered strong to severe thunderstorms across central and south-central Kentucky. Very large hail and damaging winds occurred, along with heavy rain that caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An upper level jet stream speed max moving into the region coupled with an unstable atmosphere and created scattered strong to severe thunderstorms across central and south-central Kentucky. Very large hail and damaging winds occurred, along with heavy rain that caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 11:25 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 125 PM EDT WED JUN 17 2009 .UPDATE FOR 18Z TAFS... SHORT TERM (TDA AND TNGT)... IT APPEARS WE WILL START THE DAY WITH SCT LOW TO MID CLOUDS AND SOME PATCHY FOG...PRIMARILY IN THE SOUTH. IT ALSO APPEARS THAT IN THIS MOIST AMS (PRECIPITABLE WATER IN THE 1.5-1.75 RANGE AND UPSTREAM DEWPOINTS IN THE LOWER 70S(IN TN)...THUNDERSTORM CLUSTERS WILL DEVELOP PRIMARILY MIDDAY INTO THE AFTN WITH CONVECTIVE TEMPS IN THE MID 80S. INSTABILITY SHOULD BECOME AT LEAST MODERATE BY MIDDAY WITH SBCAPES REACHING 2000-3000 J/KG...PROVIDED AT LEAST PARTIAL SUNSHINE/HEATING. NWLY MID LEVEL FLO EXPECTED TO GRADUALLY INCREASE TODAY WITH A SHRTWV TROF (CURRENTLY ACRS SRN PORTIONS OF NE/IA) DROPPING SEWD OVER A BUILDING RIDGE INTO AND THRU OUR FA BY THIS EVE. WEAK NRN IL SFC LOW AND TRAILING WEAK CDFNT ACRS NRN MO...FCST TO MOVE E/SE WITH FRONT PROGGED ACRS SRN INDIANA BY 00Z THIS EVE. OPERATIONAL MODELS INCLUDING OUR LOCAL WRF AND SPC WRF INDICATE THAT OUR SERN/SRN FA SHUD SEE THE GREATEST COVERAGE OF STORMS TDA...WHERE WE CURRENTLY HAVE THE HIEST CHC POPS. THIS COINCIDES WITH WHERE THE GREATEST MOISTURE/INSTABILITY SHUD RESIDE TDA. SPC OUTLOOKS OUR E/SE FA WITH THE GREATEST RISK OF WIND DAMAGE DURING THE AFTN/EVE AS STORMS DEVELOP/MOVE SEWD IN AFOREMENTIONED NWLY FLO. WILL GO WITH THIS IN THE HWO. WILL DROP POPS AFTER 00Z WITH FCST SOUNDINGS INDICATING A DRYING TREND WITH TROF PASSAGE/SUBTLE HEIGHT RISES/LOSS OF HEATING. .LONG TERM (THURSDAY THROUGH TUESDAY)... THURSDAY THROUGH SATURDAY... THURSDAY WILL START OUT WITH MID LEVEL NORTHWESTERLY FLOW BETWEEN A HIGH ANCHORED OVER THE LOWER MISSISSIPPI VALLEY AND LOW OVER THE GREAT LAKES. AT THE SURFACE FLOW WITH BE SOUTHERLY GRADUALLY SHIFTING TO SOUTHWESTERLY BY FRIDAY AFTERNOON. THIS SOUTHWESTERLY FLOW WILL USHER IN VERY WARM AND HUMID AIR ON THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL RISE INTO THE LOWER 90S WITH LOWS ONLY DIPPING INTO THE LOWER 70S. THERE WILL BE A CHANCE FOR SOME ISOLATED TO SCATTERED SHOWERS THURSDAY INTO FRIDAY WITH CONVECTIVE COMPLEXES OVER IL/IN CLIPPING THE FORECAST AREA. FRIDAY AFTERNOON COULD BE DRY WITH SOUTHWESTERLY FLOW...HOWEVER WILL LEAVE IN SLIGHT CHANCE POPS AS IN THE CURRENT FORECAST. FRIDAY NIGHT INTO SATURDAY WILL BRING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS. A LOW DEVELOPING OVER THE GREAT LAKES WILL DRAG A WEAK COLD FRONT ACROSS THE FORECAST AREA ON FRIDAY NIGHT/EARLY SATURDAY. A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THIS FRONT AND MOVE SOUTHEAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. WILL KEEP A CHANCE FOR THUNDERSTORMS IN THE FORECAST THROUGH SATURDAY AS THE FRONT SLOWLY PROGRESSES SOUTHWARD...WITH SATURDAY NIGHT DRYING OUT. HAVE NOT MADE ANY CHANGES TO THE FORECAST BEYOND THE SATURDAY TIME FRAME. PREVIOUS DISCUSSION FOLLOWS... .SUNDAY THROUGH TUESDAY... UPPER AIR PATTERN WILL AMPLIFY SUNDAY...WITH A DEEP TROUGH ACROSS THE PACIFIC NORTHWEST...RIDGING ACROSS THE PLAINS AND A CLOSED LOW OVER NEW ENGLAND. A DRIER NORTHERLY FLOW WILL SET UP ACROSS THE REGION AND WILL LIKELY BRING DRIER AIR AND SEVERAL DRY DAYS BEGINNING SUNDAY. THE COOLEST AIR WILL STAY WELL TO OUR NORTHEAST...SO EXPECT SEASONABLY WARM AFTERNOON HIGHS WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. && .AVIATION (12Z TAFS)... A VERY UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE ACROSS CENTRAL KENTUCKY THIS AFTERNOON. SO WE EXPECT SCATTERED STORMS TO DEVELOP WITH THE BEST CHANCE ACROSS THE SOUTH AND EAST. STILL WITH THE UNCERTAINTY OF THE LOCATION OR TIME OF DEVELOPMENT WE WILL HOLD ONTO VCTS IN THE TAFS. CLEARING SKIES AND LIGHT WINDS MAY ALLOW FOR SOME PATCHY FOG AROUND DAYBREAK THURSDAY. .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...KIRKPATRICK LONG TERM....EES AVIATION.....JA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT WED JUN 17 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT WED JUN 17 2009 /330 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. STRONG INSTABILITY MAY ALLOW SOME OF THESE STORMS TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE MOST LIKELY AREA FOR ANY SEVERE WEATHER WILL BE OVER THE BLUEGRASS AND IN THE LAKE CUMBERLAND REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH FRIDAY AFTERNOON. HOWEVER...THUNDERSTORMS SHOULD BE MORE WIDESPREAD FRIDAY NIGHT THROUGH SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH SOUTHERN INDIANA AND CENTRAL KENTUCKY. SOME THUNDERSTORMS LATE FRIDAY INTO FRIDAY NIGHT COULD PRODUCE A BROAD SWATH OF DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY BUT WILL LIKELY BE NEEDED LATE FRIDAY WITH A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK. DK/EES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 149 PM EDT WED JUN 17 2009 KYZ026-061-062-071-171815- BUTLER-EDMONSON-OHIO-WARREN- 1249 PM CDT WED JUN 17 2009 ...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL KENTUCKY... AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ABOUT 25 MILES EAST OF CENTRAL CITY...AND MOVING SOUTHEAST AT 35 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JA
The national radar mosaic for the moment the first event began.
6 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Trees were reported down five miles south of Morgantown.
Power lines and poles were downed.
A roof was blown off of a small patio.
Some roads were covered with water and impassable.
Some roads were covered with water in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177847, 177851, 177855, 177850, 177848, 177849, 177852, 177853, 177854, 177838, 177845.